I've been having episodes of vertigo the past week or so and wonder if it is related to diet pop. I stopped drinking or eating things with aspartame to see if it would help me with migraines, which it did. But, this week I was at a party which I did have some diet pop. I then started having an attack of vertigo. I get the vertigo occasionally, but this time it is not going away completely. It will get better for a day or so and then it's back. Do you think the aspartame started this? Or could it just be a virus or something else? Any comments are appreciated
Thanks for using the forum. I am happy to address your questions, and my answer will be based on the information you provided here. Please make sure you recognize that this forum is for educational purposes only, and it does not substitute for a formal office visit with a doctor.
Without the ability to examine and obtain a history, I can not tell you what the exact cause of the symptoms is. However I will try to provide you with some useful information.
I am not sure what you mean by the term dizziness. When some people use the term dizziness, they often mean vertigo, or room-spinning. Others mean a light-headed, whoozy feeling.
If by dizziness you mean vertigo (room-spinning), the causes could be either the inner ear or the brain. Inner ear causes of vertigo most commonly include benign positional vertigo (BPPV), which is due to small particle in the inner ear that moves out of place, and can be repositioned with simple head maneuvers. The symptoms often include vertigo that occurs with turning of the head, often while turning over in bed. Another cause, if your symptoms are associated with tinnitus (ear ringing) and hearing loss is called Meniere’s disease and can be treated with medications and sometimes surgery. And so on, several other causes from inner ear problems exist.
Vertigo can also be due to problems in the brain. The most common is a benign tumor called a schwanoma (also called acoustic neuroma). This is diagnosed by MRI of the brain. Multiple sclerosis can cause vertigo, but often, other symptoms are present as well. A normal MRI of the brain excludes multiple sclerosis. Thyroid problems can also lead to vertigo as can migraines.
If by dizziness you mean light-headedness, causes could include low blood pressure such as due to dehydration or autonomic dysfunction, cardiac problems, and several other non-neurologic causes. Anemia can cause light-headedness as well.
Aspartame has been associated with a feeling of dizziness (but it is very rare). However, there are other causes too as I have mentioned. You should probably discuss this with your physician.
Thank you for this opportunity to answer your questions, I hope you find the information I have provided useful, good luck.
Hi this is just my opinion and experience. I never drank diet pop just regular but was putting on weight so I decided to to change to diet with aspartame. Took me about two years to figure it out but I believe it caused my symptoms of a vertigo type feeling. I was also very ill in the hospital with what they thought was a gastrointestinal flu and severe pain on my left side but it lasted about 5 months so evrything was rules out. They were stumped. Had every test done and nothing was found. My periods were very irregular and i was sick every morning and dizzy all the time. I felt like I had morning sickness with a hangover. Missed lots of work because of it. I do believe that it messed around with my hormones as well. I have hardly had any since I figured it out and I do feel a bit better but i did have an IUD put in to help control my hormones and so far the dizzy hangover feeling has subsided almost completely. However if I do drink a diet pop, the pain on my left side returns. I also believe it messed up my bowel cause I have lots of pain in the rectal area and it has subsided since I stopped drinking it. Also alot of inflammation on my lowere left side in the bowels. Still unsure of the cause of all this but that was the only thing that was different and I have cut it out and I feel better but I think there is some permanent damage. I do have another intereting story about my friends wife and aspartame and hers was confirmed if you would like me to post that was well. Let me know. Hope this helps.
Hi there, I chewed alot of gum with aspartame, upwards of 11/2 to 2 paks of it a day. I had bouts of vertigo too but worse was how it messed me up hormonally, it contributed to the exponential growth of my uterine fibroids. When I quit using anything with aspartame and when I quit eating food sources of synthetic hormones my fibroids began to shrink and quit causing the heavy menstrual bleeding that was making my life miserable. I've since done alot of reading and research on that stuff and it's pretty bad all around but for some people it's really bad! Good luck and congrats for getting off the diet pop, that stuff'll kill ya : )
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.